Potassium Deficiency?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Oct 2005
Total Posts : 1245
   Posted 3/11/2009 6:00 AM (GMT -6)   
Has anyone ever been diagnosed with potassium deficiency?  My bloodwork shows that I am potassium deficient because of the diarrhea.  My GI wants me to start taking a supplement called K-Dur.  Any experiences with this?  Did you have any symptoms with potassium deficiency?  Blessings, Julie
Diagnosed with Crohn's March 2006, Fibromyalgia November 2008
Asacol 3 times a day, Remicade 10mg/kg every 4 weeks, Prednisone 10 mg, Miralax,  Prevacid 30mg, Vit B12, Vitamin D, Slow-FE (Iron), Hydrocortisone enemas
Imuran stopped 9/8/08 (possible Pancreatitis)
Paxil 40mg daily (for Panic disorder)
Xanax .5mg three times a day, 1mg at bedtime (for anxiety attacks)

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 3/11/2009 6:07 AM (GMT -6)   
Hi Julie yes I have had pot. def., and I do remember at that time my hair was falling out but cain't think of any other problems other then I was very sick. I take a multi vitamin and eat a banana every day now ..the banana helps keep me from getting the D ...are you noticing any symnptoms? lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,hemmies,and still alive.lol gail

Regular Member

Date Joined Jul 2007
Total Posts : 456
   Posted 3/11/2009 8:53 AM (GMT -6)   

Potassium deficiency was what finally got me admitted to the hospital during my first major flare.  They had to put me on a potassium drip for a couple of days, and believe me you don't want to do that if you can avoid it.  Potassium is corrosive, and it hurts going in.

My main symptom was extreme weakness and fatigue.  The day I went into the hospital I had to have my mother help me put on my shoes and tie them, because I was afraid if I bent over to do it myself I'd just keep going and land on the floor.

Regular Member

Date Joined Sep 2008
Total Posts : 211
   Posted 3/11/2009 9:14 AM (GMT -6)   
I had a potassium deficiency diagnosed and was put on supplements before I was even considered a IBS patient. Im sorry, it was so long ago that I can't remember exactly how it made me feel.

35/f   proud single mom of 2

Diagnosed with GERD/Acid Reflex 2002

Diagnosed with IBS 2007

Diagnosed with UC, then Crohn’s 2008

Current medications: Endcort 3mg 2X daily, Pentasa 2 500mg caps 2X daily, Prilosec 20 mg 2X daily (if needed), Probiotics, Calcuim/Mag/Vit.D. Flinstones multi with Iron and Vit. C 500mg daily

Regular Member

Date Joined Apr 2008
Total Posts : 31
   Posted 3/11/2009 10:07 AM (GMT -6)   
During my last big flare, I was pot. def.  I had tingling on my face (especially the end of my nose), and was having severe muscle cramps to the point of not being able to walk or use my hands.  My fingers and hands were actually drawing-up.  I was admitted to the hospital and give potassium and magnesium IV.  This was after I had been taking the potassium supplements.  A potassium defficiency can be very serious.  Please make sure you continue to have your potassium checked.
CD since 1972 (three bowel resections), Fibromyalgia, Inflamatory Arthritis, Degenerative Disc Disease, High Blood Pressure, Depression, Acid Reflux
Humira since 04/07 for CD, Prozac, Diovan, Cardizem, B12 Inj., Prevacid, and Lortab and Ambien as needed for Fibro

Veteran Member

Date Joined May 2007
Total Posts : 1284
   Posted 3/11/2009 1:49 PM (GMT -6)   
Every time, I've been in the hospital (and I don't usually have diarrhea associated with my Crohn's, I lean the other way) I've had to take potassium due to having such low levels of it... One time, they even hooked me up with an IV bag of potassium... And let me tell you THAT hurts... It made my entire arm feel like it was on fire... *Shudders* Ugh... I don't wanna experience that again...
I think I am being picked on by life, sometimes. But's that okay. Life and I are good buddies... I know life doesn't mean no harm. It just is the way it is. I can accept that.

Elite Member

Date Joined Sep 2005
Total Posts : 10404
   Posted 3/11/2009 5:52 PM (GMT -6)   
Yes. I find the symptoms of potassium deficiency very hard to cope with, so it's probably a good thing you're getting treatment for it.

I've been told that *sometimes* the supplements can increase d, so please do tell your doctor if you notice any changes in your gut. I had not problems with the supplements or infusions, though, and hope you don't either.

Co-Moderator Crohn's Forum.

Becoming undone
Veteran Member

Date Joined Jul 2007
Total Posts : 927
   Posted 3/12/2009 6:58 PM (GMT -6)   
Yes. I have to take an rx for it. If I don't get tingling and severe charlie horses bilat legs. Also gives me horrid, gruesome headache. I seem to tolerate the rx for it quite well. I can really tell when I do not take it.

Hope this helps...
"The earth laughs in flowers"

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 3/12/2009 7:26 PM (GMT -6)   
It helps in loweing blood pressure too and was reading about how they think it might be responsible for rheumatoid arthritis .How are you doing these last few days? lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,hemmies,and still alive.lol gail

Veteran Member

Date Joined Feb 2009
Total Posts : 529
   Posted 3/12/2009 8:43 PM (GMT -6)   
This thread reminded me that I need to get tested for potassium deficiency when I go to the doctor again! I was trying to figure out why I started getting those really painful foot cramps every day that wouldn't go away, and I read that potassium deficiency can cause this? It's scary that potassium deficiency can cause some pretty serious problems, I don't think mine is that bad if I have it at all luckily. Does anyone here know what percentage of your daily potassium intake is in a banana? I don't eat them, but it may be something that I should start doing. I have a habit of eating quite badly, so I'm sure that my nutrients are all out of whack!

Veteran Member

Date Joined Dec 2006
Total Posts : 559
   Posted 3/12/2009 9:15 PM (GMT -6)   
Potassium pills can be irritating to the stomach - try taking them with food. You can buy "salt substitute" (which is potassium chloride) or a mixed 50/50 salt/potassium substitute. You'll find this in the supermarket in the salt section. It might labeled "No Salt" or "Light Salt" or something similiar. Use it as you would use salt, and drink lots of water with it.
Potatoes (with the skin) is a good potassium source.
best regards,

Crohn's since 1988
3 resections

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 7:43 PM (GMT -6)
There are a total of 2,712,015 posts in 299,045 threads.
View Active Threads

Who's Online
This forum has 153629 registered members. Please welcome our newest member, CiardoJ.
345 Guest(s), 15 Registered Member(s) are currently online.  Details
yellowcolon, jboy145, OhCrap!, Butterflake, THE HAPPY TURTLE, Teamchris, Serenity Now, NiceGuyEddie, Girlie, ChickNorris, TilTheEndOfTime, couchtater, Old Mike, soynomore, Tall Allen

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer